zbMATH — the first resource for mathematics

The dual variational principle and elliptic problems with discontinuous nonlinearities. (English) Zbl 0687.35033
In this paper the problem \[ (*)\quad \Delta u+f(u)=p(x)\quad in\quad \Omega,\quad u=0\quad on\quad \partial \Omega, \] \(\Omega\) a bounded domain in \({\mathbb{R}}^ N\), is studied. The nonlinearity f is allowed to have discontinuities and \(p\in L^ 2(\Omega)\). The discontinuities are such that
i) \(f\in C({\mathbb{R}}-A)\) where \(A\subset {\mathbb{R}}\) is a set with no finite accumulation points,
ii) \(h(s):=ms+f(s)\) is strictly increasing for some \(m\geq 0.\)
Solutions of (*) are assumed to be in \(W^ 1_ 0(\Omega)\cap W^{2,2}(\Omega)\) and \[ -\Delta u+p\in \hat f(u)\quad a.e.\quad in\quad \Omega, \] where \[ \hat f(s)=f(s),\quad s\not\in A;\quad \hat f(s)=[f(a- ),f(a+)],\quad u\in A. \] Using variational techniques the authors prove existence theorems in a number of interesting situations.
Reviewer: R.Sperb

35J65 Nonlinear boundary value problems for linear elliptic equations
35J20 Variational methods for second-order elliptic equations
35D05 Existence of generalized solutions of PDE (MSC2000)
Full Text: DOI
[1] Ambrosetti, A; Rabinowitz, P.H, J. funct. anal., 14, 349-381, (1973)
[2] Ambrosetti, A; Srikanth, P.N, J. math. phys. sci., 18, 441-451, (1984)
[3] Brezis, H; Coron, J.M; Nirenberg, L, Comm. pure appl. math., 33, 667-689, (1980)
[4] Cerami, G, Rend. circ. mat Palermo, 32, 336-357, (1983)
[5] Chang, K.C, J. math. anal. appl., 80, 102-129, (1981)
[6] Clarke, F; Clarke, F, C. R. acad. sci, J. differential equations, 40, 1-6, (1981)
[7] Clarke, F; Ekeland, I, Comm. pure appl. math., 33, 103-116, (1980)
[8] Prodi, G; Ambrosetti, A, Analisi non lineare, (1973), Quaderni della Scuola Normale Superiore Pisa · Zbl 0352.47001
[9] {\scP. H. Rabinowitz}, Some minimax theorems and applications to nonlinear partial differential equations, in “Nonlinear Analysis: A Collection of Papers in Honor of E. H. Rothe” (L. Cesari, R. Kannan, and H. F. Weinberger, Eds.), Academic Press, San Diego, CA.
[10] Stampacchia, G, Ann. inst. Fourier (Grenoble), 15, 189-258, (1965)
[11] Stuart, C.A; Toland, J.F, J. London math. soc., 21, 329-335, (1980)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.